Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 25, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 25, 2001, 3:39 PM EDT for Bladen County, Columbus County, North Carolina. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 25, 2001, 3:39 PM EDT (19:39 UTC)
- Expired
- May 25, 2001, 4:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Bladen County, NC, Columbus County, NC
The radar
The Wilmington radar (KLTX), 53 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 4:03 PM EDT | Hail 0.75 | Evergreen, NC | Dime size hail reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1692 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 251939 SVRILM NCC017-047-252015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 339 PM EDT FRI MAY 25 2001 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 415 PM EDT * AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL OVER EVERGREEN...OR ABOUT 13 MILES NORTHWEST OF WHITEVILLE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BLADENBORO AT 400 PM EDT CLARKTON AT 405 PM EDT ODUBLIN AT 415 PM EDT REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. .END $$ CRM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:00 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 25, 2:00 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON, NC 200 PM EDT FRI MAY 25 2001 DEEP CUTOFF LOW CONTINUES TO SPIN OVER IL/IN. SPEED MAX PUNCHING UP INTO ERN KY SHOWS UP NICELY IN WV IMAGERY...AS DOES A SECOND MAX DIVING DOWN THE PLAINS. THIS SECOND SPEED MAX AND ACCOMPANYING VORT WILL BE MAIN PLAYERS IN POSSIBLY GETTING SOME PRECIP INTO COASTAL CAROLINAS SAT. SFC COLD FRONT PRETTY WELL BOGGED DOWN IN APPALACHIANS. SMOKE PLUME MAKING ITS WAY UP SE COAST AND WILL NEED TO BE ACCOUNTED FOR UNTIL FRONT GETS HERE. ETA/AVN INITIALIZED FAIRLY WELL AND IN AGREEMENT. MAIN DIFFERENCE FROM LAST RUN IS THAT MODELS ARE A BIT FASTER AND FARTHER N IN LIFTING UPPER LOW OUT OF WRN GREAT LAKES. RESULT OVER THE CAROLINAS IS MORE ZONAL FLOW BY LATE SUN. ENTIRE CWA IN DAY 1 SLGT RISK. HOWEVER WITH BEST FORCING REMAINING N AND W OF AREA WILL BE HARD PRESSED TO GET MUCH GOING. ACTIVITY IN WRN CAROLINAS MAKING LITTLE HEADWAY TOWARD FA. WILL KEEP CHC POPS OVERNITE WITH SLIGHTLY HIGHER NUMBERS INLAND. BEST CHANCE OF PRECIP APPEARS TO BE SAT...AS VORT MAX NOW IN THE PLAINS SWINGS THRU THE CAROLINAS AND MIGHT ACTUALLY MAKE IT THIS FAR E. GIVEN RECENT TRENDS AM HESITANT TO GO LIKELY SO WILL LET HIGH CHC POPS COVER IT. BEST CHANCE WILL BE INLAND NC. WITH DECENT INSTABILITY AND VORT DAY 2 SVR RISK LOOKS JUSTIFIED. TEMPS ON LOW SIDE OF GUIDANCE OWING TO AT LEAST SCT-BKN CLOUDS AND POSSIBLY SMOKE. AFTER THAT VORT SWINGS THRU AREA...ANOTHER MUCH WEAKER VORT TO SWING THRU THE AREA SUN. AVN MOST BULLISH WITH THIS VORT AND ASSOCIATED PRECIP...BUT EVEN IT LOOKS TOO WEAK AND CHANNELED. THEREFORE WILL BACK OFF FROM GOING 50 POPS. STILL NOT TOO CONFIDENT IN GETTING A LOT OF SUNSHINE SO WILL LEAN TOWARD COOLER MAV NUMBERS...EVEN DISCOUNTING SPURIOUS 72 FOR FLO. EXTENDED: COLD FRONT APPROACHES ON MON...ALBEIT MORE SLOWLY IN ZONAL FLOW. WILL STICK CLOSE TO GOING FCST. HOWEVER MRF AND EVEN 12Z AVN WANT TO STALL FRONT OUT ACROSS CAROLINAS ON TUE...AND THEN AVN DEVELOPS SFC LOW ALONG FRONT NEAR CAROLINA COAST. AM WAY TOO SUSPICIOUS OF THIS TO PUT POPS INTO TUE JUST YET. SFC HI BUILDS IN FROM MIDWEST WED THRU FRI. CWF: PERSISTENT S TO SW WINDS THRU THE PERIOD...SHOULD REMAIN BLO SCA CRITERIA WITH SOMEWHAT SLOWER APPROACH OF COLD FRONT. FCSTID = 35 ILM 63 84 63 81 / 30 50 30 30 LBT 61 83 60 80 / 40 50 30 30 FLO 63 84 62 83 / 40 50 30 30 MYR 65 79 63 79 / 30 40 30 30 .ILM... NC...NONE. SC...NONE. RAS
Nearby
Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.